0
RESEARCH PAPERS

Accurate Nonlinear Equations and a Perturbation Solution for the Free Vibrations of a Circular Elastic Ring

[+] Author and Article Information
J. G. Simmonds

Department of Applied Mathematics and Computer Science, University of Virginia, Charlottesville, Va. 22901

J. Appl. Mech 46(1), 156-160 (Mar 01, 1979) (5 pages) doi:10.1115/1.3424488 History: Received August 01, 1978; Revised September 01, 1978; Online July 12, 2010

Abstract

A set of geometrically nonlinear equations is derived for the plane motion of an elastically homogeneous circular ring. For vibrations that are primarily flexural, extensional strain, transverse shearing strain, and rotary inertia terms are shown to be negligible and the equations are reduced to two-coupled cubic equations for the axial force and rotation at a cross section. For free vibrations whose linear part is a single term harmonic in space and time, a perturbation solution shows that the frequency always initially decreases with amplitude (softening nonlinearity). The frequency amplitude relation agrees exactly with recent, independent work by Maewal and Nachbar, but differs substantially for low wave numbers from earlier work of others who used shallow shell-type approximations.

Copyright © 1979 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In